Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


No Sustiva?
Nov 18, 2006

I tested positive 2 wks ago with counts of 431T-cell, 21% and 98,000VL. However, I've just learned that the strain that I have is resistent to Sustiva. What does this mean? I'm a little scared!

Response from Dr. Young

Thanks for your post.

What this result means is that you've been infected with a strain of HIV that has already become resistant to efavirenz (Sustiva, Stocrin). This also likely means that your virus is resistant to the other non-nukes, including nevirapine (Viramune).

Hence, when the time comes to start HIV medications, you should be sure that your doctor doesn't prescribe one of these medications as part of your three- or four drug regimen. To do so would risk premature and rapid treatment failure and the genesis of resistance to the other drugs in the regimen. This means that you shouldn't take either Sustiva or the combo drug Atripla.

Fortunately, there are a number of very well tolerated options to using efavirenz, namely the new boosted protease inhibitors, such as fosamprenavir (Lexiva, Telzir) lopinavir/ritonavir (Kaletra) and atazanavir (Reyataz). Current treatment guidelines recommend the use of these protease inhibitors with low-dose ritonavir (Norvir) boosting.

Hope this helps, best of health to you. BY



Previous
Truvada + Soctrin
Next
fat lost

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement